Exophthalmos and Cushing’s Syndrome

A woman experienced red, irritated and bulging eyes. She saw an ophthalmologist who strongly suspected Graves’ ophthalmopathy. However, the patient did not have and never had hyperthyroidism.

Indeed, she had primary hypothyroidism optimally treated with levothyroxine. Her thyroid stimulating hormone level was 1.197 uIU/mL.

An MRI of the orbits showed normal extraocular muscles without thickening, but there was mild proptosis and somewhat increased intraorbital fat content. Both thyroid-stimulating immunoglobulins as well as thyrotropin receptor antibodies were negative.

The patient presented to her primary care physician a few months later. She had experienced a 40-lb weight gain over only a few months and also had difficult-to-control blood pressure.

After failing to respond to several antihypertensive medications, her primary care physician astutely decided to evaluate for secondary causes of hypertension. A renal ultrasound was ordered to evaluate for renal artery stenosis, and the imaging identified an incidental right-sided adrenal mass. A CT confirmed a 3.4-cm right-sided adrenal mass. Her morning cortisol was slightly high at 24.7 ug/dL (4.3 – 22.4) and her adrenocorticotropic hormone was slightly low at 5 pg/mL (10-60).

At this point I saw the patient in consultation. She definitely had many of the expected clinical exam findings of Cushing’s syndrome, including increased fat deposition to her abdomen, neck, and supraclavicular areas, as well as striae. Her 24-hour urine cortisol was markedly elevated at 358 mcg/24hrs (< 45) confirming our suspicions.

She asked me, “Do you think that my eye problem could be related to this?”

“I’ve not heard of it before,” I replied, “but that doesn’t mean there can’t be a connection. Wouldn’t it be wonderful if your eyes got better after surgery?”

The patient underwent surgery to remove what fortunately turned out to be a benign adrenal adenoma.

When we saw her in follow-up 2 weeks later, her blood pressures were normal off medication and her eye symptoms had improved. I had a medical student rotating with me, so I suggested that we do a PubMed literature search.

The first article to come up was a case report titled “Exophthalmos: A Forgotten Clinical Sign of Cushing’s Syndrome.” Indeed, not only did Harvey Cushing describe this clinical finding in his original case series in 1932, but others have reported that up to 45% of patients with active Cushing’s syndrome have exophthalmos.

The cause is uncertain but is theorized to be due to increased intraorbital fat deposition. Unlike exophthalmos due to thyroid disease, the orbital muscles are relatively normal — just as they were with our patient.

Some of you may have seen exophthalmos in your Cushing’s patients; however, this was the first time I had seen it. Just because one has not heard of something, does not mean it could never happen; no one knows everything. “When in doubt, look it up” is a good habit for both attending physicians and their students.

For more information:

Giugni AS, et al. Case Rep Endocrinol. 2013; 2013: 205208.

From http://www.healio.com/endocrinology/adrenal/news/blogs/%7B779bf3e5-e1da-459e-af27-955c9b4274a5%7D/thomas-b-repas-do-facp-face-cde/exophthalmos-and-cushings-syndrome

Case study shows chronic marijuana use associated with hypopituitarism

PHOENIX — Results of a case study presented here at the American Association of Clinical Endocrinologists 22nd Scientific and Clinical Congress demonstrate that smoking marijuana may result in serious endocrine complications.

Hormone feedback cycles

Hormone feedback cycles (Photo credit: Wikipedia)

“We really feel that the evidence to-date shows this is a much more serious health problem than we’ve given credit to,” Pinsker said during a press conference. “Marijuana’s always been laughed off: ‘it’s a kid’s drug; they’ll outgrow it.’ In certain communities, it’s so common that people look at it as if they’re having a glass of beer. I think it’s time that physicians start having their antenna up for all the difficulties that come with this drug.”

The patient presented to the emergency department with dyspnea on exertion, increasing fatigue and loss of libido with no previous radiation exposure or head trauma. He had bibasilar rales, gynecomastia and bilateral atrophied testis.

His hormonal evaluation demonstrated low Luteinizing Hormone (0.2 mIU/mL); FSH (1.8 mIU/mL) and testosterone (22 ng/dL), as well as high prolactin (53.3 ng/mL).

Additionally, the patient had ACTH of 6 pg/mL and cortisol of 6.4 ug/dL at 0 minutes and 9.3 ug/dL at 60 minutes following cosyntropin administration.

Further labs revealed low total T3 (30 ng/dL); high T3 resin reuptake (49%); low total T4 (3.94 ng/dL); normal free T4 (0.97 ng/dL) and low TSH (0.22 uIU/mL). Growth hormone was within normal range (5.0 ng/mL) and IGF-I was low (75 ng/mL; Z-score of -1.3). An MRI revealed a slightly enlarged protuberant pituitary gland, but no identified mass lesion.

After being started on cortisone 25 mg in the morning and 12.5 mg at bedtime, as well as levothyroxine 25 mcg daily, the patient’s fatigue and edema improved significantly, according to the abstract.

In this case, severe hypopituitarism occurred from interference between THC, the psychoactive ingredient in marijuana which has the ability to alter neural transmitters in the hypothalamus, and hypothalamic function.

Additionally, studies show that marijuana impairs the release of gonadotropin-releasing hormone (GnRh), resulting in reduced production of testosterone.

Other symptoms seen with prolonged use include cognitive decline in school children and older people, according to Pinsker. “The public will become more attuned to looking for these things. We’re going to have what we call a surveillance bias and we’re going to start discovering that it’s a lot higher than we gave it credit for, both because of increased use and because we’re going to be looking for it.”

The authors conclude that, as many states consider the legalization of marijuana, more study should be conducted with regard to the effects of chronic use of the drug on the endocrine system.

“Of course this is one case report, but I think it should alert further research that needs to be done, “ said Pinsker. “Something prospectively should be done to map this out more scientifically, but this would be difficult in what, to-date, has been an illegal substance.”

For more information:

Pinsker R. Abstract #825. Presented at: the AACE Annual Scientific and Clinical Congress; May 1-5, 2013; Phoenix.

Disclosure: The authors report no relevant financial disclosures.

 From Healio.com
%d bloggers like this: